Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 172, NWS Lincoln, IL

August 16, 2002Logan County, Menard County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 16, 2002, 8:56 AM CDT for Logan County, Menard County, Sangamon County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2002, 8:56 AM CDT (13:56 UTC)
Expired
Aug 16, 2002, 9:45 AM CDT
In force
49 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Logan County, IL, Menard County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 23 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS53 KILX 161356
SVRSPI
ILC107-129-167-161445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
854 AM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL ILLINOIS
  MENARD COUNTY IN CENTRAL ILLINOIS
  NORTHERN SANGAMON COUNTY IN CENTRAL ILLINOIS

* UNTIL 945 AM CDT

* AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 4 MILES NORTH OF ATHENS...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATHENS
  FANCY PRAIRIE
  CANTRALL
  MIDDLETOWN
  WILLIAMSVILLE
  ELKHART
  CORNLAND
  MOUNT PULASKI
  CHESTNUT
  
LARGE HAIL IN EXCESS OF ONE INCH WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4010 8983 3993 8980 3992 8920 4015 8920

BYRD
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 8:40 PM CDT, 12 hours 16 minutes earlier.

Area forecast discussion, Aug 15, 8:40 PM CDT, 12 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
840 PM CDT THU AUG 15 2002

WILL BE UPDATING FCST SHORTLY TO REFLECT PCPN TRENDS.

01Z SFC ANALYSIS INDICATING APPROACHING COLD FRONT NOW FROM CENT
IOWA INTO EXTREME NW MO INTO NE KS. GOOD INSTABILITY AHEAD OF
BOUNDARY WITH DEW POINTS ABOVE 70 AND 00Z ILX SOUNDING INDICATING
4000 CAPES. TSRA SO FAR HAVING GREAT DIFFICULTY OVERCOMING MID LEVEL
CAP AHEAD OF FRONT. STRONGEST LOW LEVEL CONVERGENCE BACK ACROSS CENT
KS WHERE BEST TSRA COVERAGE LOCATED...WITH WEAKER CONVERGENCE
STRETCHING NE TO MISS RVR. SCT TSRA HAVE DEVELOPED ACROSS NRN MO/ERN
IA IN PAST FEW HOURS.

NW SECTIONS OF CWA LOOK TO HAVE BEST CHC FOR SHRAS AS WEAKENING
FRONT DROPS INTO EXTREME NW IL BY DAYBREAK. RUC INDICATING A SOLID
BAND OF QPF DEVELOPING FROM NEAR UIN TO ORD BY 09Z. WILL PUT IN SCTD
TSRA WORDING FOR NW SECTIONS BUT MAINTAIN POPS IN CENT WITH
UNCERTAINTY OF SLOWING AND WEAKENING BOUNDARY. SHRAS SHOULD REMAIN
WEST OF ERN/SE SECTIONS AND WILL KEEP DRY FCST HERE.

.ILX...NONE.

FRIEDERS

In the hours before

Special weather statement, Aug 16, 6:00 AM CDT, 2 hours 56 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-161200-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT FRI AUG 16 2002

THUNDERSTORMS WILL BE MOVING ACROSS PORTIONS OF CENTRAL ILLINOIS
THIS MORNING...PRODUCING VERY HEAVY RAINFALL. THE HEAVIEST RAIN IS
EXPECTED TO OCCUR OVER EAST-CENTRAL SECTIONS OF THE AREA. ADDITIONAL
THUNDERSTORMS MAY ALSO DEVELOP THIS AFTERNOON...ESPECIALLY OVER
CENTRAL AND SOUTHEASTERN ILLINOIS. NO SEVERE THUNDERSTORMS ARE
EXPECTED.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:22 AM CDTFlash Flood WarningILXLogan3 hr
Aug 16, 7:14 AM CDTFlash Flood WarningILXMcLean3 hr
Aug 16, 9:16 AM CDTFlash Flood WarningILXDeWitt, Logan, McLean6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.